New Mexico, 2013

Drought in New Mexico, December 1 to 31, 2013

December 1 to 31, 2013 · NWS EPZ · 6 events in 6 counties and zones

Slightly below average precipitation was reported across Southern New Mexico during the month of December. There was no change from November in regards to drought conditions across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Slightly below average precipitation was reported across Southern New Mexico during the month of December. There was no change from November in regards to drought conditions across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 1:45 PM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Nov 30, 1:45 PM MST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
145 PM MST SAT NOV 30 2013

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS WILL CONTINUE THROUGH
TUESDAY...BUT A SERIES OF UPPER LEVEL TROUGHS WILL MOVE THROUGH
THE REGION STARTING WEDNESDAY INTO NEXT WEEK WHICH WILL BRING A
CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN SHOWERS WEDNESDAY NIGHT
INTO THURSDAY WITH TEMPERATURES FALLING ABOUT 20 DEGREES BY
FRIDAY. BREEZY TO WINDY CONDITIONS ALSO EXPECTED FOR THE MIDDLE
PART OF THE WEEK.

&&

.DISCUSSION...
MODELS COMING INTO BETTER AGREEMENT WITH HANDLING OF SYSTEMS TO
AFFECT OUR REGION OVER THE COMING WEEK. CURRENTLY STEADY STREAM OF
MID AND HIGH CLOUDS MOVING ACROSS THE REGION OUT OF BAJA REGION IN
SOUTHWEST FLOW ALOFT. THICKER DECK OF CLOUDS TONIGHT SHOULD KEEP
LOW TEMPERATURES ABOUT 5 DEGREES WARMER THAN LAST NIGHT. A FAST
MOVING SHORTWAVE TROUGH WILL BE CROSSING THE ROCKIES SUNDAY WHICH
WILL TRANSITION OUR AREA INTO A NORTHWEST FLOW ALOFT AND PUSH THE
CLOUDS SOUTH BY LATE SUNDAY AND CONTINUING INTO LATE
TUESDAY/EARLY WEDNESDAY. EXPECT HIGH TEMPERATURES THE NEXT SEVERAL
DAYS TO WARM INTO THE MID 60S TO LOWER 70S WITH INCREASING WEST TO
SOUTHWEST WINDS...ESPECIALLY WED.

A STRONG 105+KT JET STREAK WILL BE DIVING SOUTH OFF THE WEST COAST
EARLY IN THE WEEK WHICH WILL PUT A TROUGH OVER THE GREAT BASIN BY
MIDDAY WED. THIS TROUGH WILL START TO TAP SOME DEEPER MOISTURE
FROM DISSIPATING UPPER LOW OFF THE BAJA COAST AND BRING A CHANCE
FOR SHOWERS TO THE REGION STARTING LATE WED AND INTO THU. MODELS
NOW AGREE THAT BEST CHANCE FOR PRECIP ACROSS THE REGION WILL BE
THURSDAY WITH GENERALLY LOWLAND RAIN...BUT WILL SEE SOME
SIGNIFICANT COOLING ALOFT WHICH WILL BRING SNOW LEVELS DOWN TO THE
5000 FOOT RANGE ACROSS THE GILA THU AND 6000-7000 FEET FOR THE
SACS AND MOUNTAINS OF FAR SOUTHERN NM. QPF AMOUNTS LOOK LIGHT...SO
ANY ACCUMULATIONS LOOK TO BE IN THE 1 TO 4 INCH RANGE. LOOKS LIKE
MOISTURE WILL BE OUT OF THE AREA BY 00Z FRI...BUT HIGH
TEMPERATURES WILL BE DROPPING ABOUT 10 DEGREES OVER THE LOWLANDS
WITH ANOTHER 10 DEGREES OF COOLING FOR FRI AS COLD AIR CONTINUES
WITH BROAD UPPER TROUGH OVER THE WESTERN TWO- THIRDS OF THE
COUNTRY. GOING INTO SAT...MODELS HAVE NOT SHOWN CONSISTENCY WITH
HANDLING OF NEXT PIECE OF ENERGY. GFS BRINGS ANOTHER TROUGH
THROUGH AND SOME FAIRLY COLD AIR INTO THE EASTERN CWA WHILE THE
ECMWF HAS CHANGED ITS TUNE AND HAS NEXT TROUGH STILL UP IN PACIFIC
NW AND SLOWLY DIGGING TROUGH INTO THE ROCKIES FOR THE DAY 8-10
TIME FRAME. FOR NOW KEPT TEMPERATURES WELL BELOW NORMAL AND
POTENTIAL FOR VERY COLD LOW TEMPERATURES SAT MORNING IF SKIES
CLEAR OUT.

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR THROUGH THE PERIOD. NARROW BAND HI/MID CLDS WL CONT TO STRM
NE ACRS RGN THRU MIDDAY SUN. XPCT MNLY FEW-SCT150 SCT-BKN250 W
MID CLDS DCRG AFT 01/18Z. XPCT LGT WNDS THRU PD. VSBYS GNRLY GT 10
MI BUT ISOLD PTCHS LT 6 MI IN SMOG AND HZ VCNTY KELP 01/09Z-
01/15Z.

&&

.FIRE WEATHER...
DRY AND WARMER WEATHER IS EXPECTED THROUGH TUESDAY UNDER A WEST
THEN NORTHWEST FLOW ALOFT. DAYTIME TEMPERATURES WILL RUN 5 TO 10
DEGREES ABOVE NORMAL.  VENTILATION WILL REMAIN POOR OVER MOST OF
THE LOWLANDS THROUGH THE NEXT 48 HOURS EXCEPT FOR THE TX FIRE ZONES
WHICH WILL IMPROVE TO FAIR-GOOD FOR A FEW HOURS DURING MID-AFTERNOON.
SIMILARLY...THE HIGHER ELEVATIONS WILL IMPROVE TO FAIR TO VERY GOOD
FOR A FEW HOURS IN THE AFTERNOON. MIN HUMIDITIES WILL BE
MOSTLY IN THE 20 TO 25 PERCENT RANGE WITH GOOD RECOVERY INTO THE 50
TO 75 PERCENT RANGE AT NIGHT. TERRAIN DRIVEN WINDS ARE EXPECTED
THROUGH MONDAY. VERY LOW TO LOW HAINES INDICIES ARE EXPECTED.

UPPER LOWS OVER THE ALEUTIAN ISLANDS AND EASTERN PACIFIC WILL
COMBINE AND MOVE THROUGH THE REGION LATE WEDNESDAY INTO EARLY
FRIDAY WITH WINDY WEATHER TUESDAY AND WEDNESDAY. RAIN SHOWERS
ARE EXPECTED FOR LATE WEDNESDAY AND THURSDAY...BUT MAY CHANGE
TO SNOW BY LATER THURSDAY NIGHT AT ELEVATIONS ABOVE 6000 FEET.
HOWEVER...PRECIPITATION AMOUNTS LOOK TO BE LIGHT SO LITTLE
SNOW ACCUMULATION IS EXPECTED AT THIS TIME. MUCH COLDER WEATHER
APPEARS LIKELY FOR FRIDAY THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 46  69  36  69  40 /   0   0   0   0   0
SIERRA BLANCA           42  70  30  69  34 /   0   0   0   0   0
LAS CRUCES              40  67  31  68  35 /   0   0   0   0   0
ALAMOGORDO              37  66  30  67  34 /   0   0   0   0   0
CLOUDCROFT              31  53  33  52  35 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   39  64  32  64  36 /   0   0   0   0   0
SILVER CITY             43  62  32  63  36 /   0   0   0   0   0
DEMING                  37  68  30  68  31 /   0   0   0   0   0
LORDSBURG               40  67  29  69  33 /   0   0   0   0   0
WEST EL PASO METRO      44  66  34  69  38 /   0   0   0   0   0
DELL CITY               39  70  31  69  34 /   0   0   0   0   0
FORT HANCOCK            40  73  31  70  35 /   0   0   0   0   0
LOMA LINDA              43  65  35  64  39 /   0   0   0   0   0
FABENS                  41  70  32  70  34 /   0   0   0   0   0
SANTA TERESA            41  68  31  68  35 /   0   0   0   0   0
WHITE SANDS HQ          43  67  31  66  35 /   0   0   0   0   0
JORNADA RANGE           30  66  20  67  24 /   0   0   0   0   0
HATCH                   39  63  25  65  29 /   0   0   0   0   0
COLUMBUS                42  69  32  69  36 /   0   0   0   0   0
OROGRANDE               41  67  35  68  39 /   0   0   0   0   0
MAYHILL                 34  61  35  61  37 /   0   0   0   0   0
MESCALERO               33  61  33  61  35 /   0   0   0   0   0
TIMBERON                34  59  32  59  34 /   0   0   0   0   0
WINSTON                 34  59  26  59  30 /   0   0   0   0   0
HILLSBORO               41  64  33  63  37 /   0   0   0   0   0
SPACEPORT               41  66  32  67  36 /   0   0   0   0   0
LAKE ROBERTS            37  63  28  61  32 /   0   0   0   0   0
HURLEY                  40  64  29  64  33 /   0   0   0   0   0
CLIFF                   30  65  19  64  23 /   0   0   0   0   0
MULE CREEK              29  64  19  64  23 /   0   0   0   0   0
FAYWOOD                 41  66  32  63  36 /   0   0   0   0   0
ANIMAS                  42  66  30  67  34 /   0   0   0   0   0
HACHITA                 36  67  27  67  31 /   0   0   0   0   0
ANTELOPE WELLS          40  69  29  71  33 /   0   0   0   0   0
CLOVERDALE              41  67  32  66  36 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/02
Hazardous weather outlook, Nov 30, 6:29 AM MST, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
629 AM MST SAT NOV 30 2013

NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
629 AM MST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BREEZY TO WINDY TUESDAY AND WEDNESDAY WITH INCOMING PACIFIC COLD
FRONT. CHANCE OF SHOWERS WEDNESDAY AND THURSDAY. SECONDARY ARCTIC
COLD FRONT MOVES IN THURSDAY TO SWITCH RAIN SHOWERS TO SNOW SHOWERS
OVER THE MOUNTAINS AS SNOW LEVEL FALLS TO AROUND 6000 FT. AT THIS
TIME NO HEAVY SNOW IS EXPECTED WITH THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Southwest Desert/Lower Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month. The Redrock Cooperative Observer reported 0.82 inches of precipitation which was 0.20 inches below normal.

Drought, Lowlands of the Bootheel

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far northern sections of the zone remained in Severe(D2) drought through the month of December. The remainder of the zone was in Moderate(D1) drought. The Cooperative Observer in Animas reported 0.60 inches of precipitation which was 0.29 inches below normal.

Drought, Central Tularosa Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The northeast section of the zone was in Severe(D2) drought through the month of December. The remainder of the zone was in Moderate(D1) drought. The White Sands National Monument Cooperative Observer reported 0.53 inches of precipitation which was 0.12 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought while the south was in Moderate(D1) drought. The Mountain Park Cooperative Observer reported 1.65 inches of precipitation which was 0.35 inches above normal.

Drought, Sacramento Mountains Above 7500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the northern half of the area while Moderate(D1) drought remained across the south. The Cloudcroft Cooperative Observer reported 2.05 inches of precipitation which was 0.17 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought remained across the northern half of the zone while Moderate(D1) drought continued for the southern half.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488986, 488987, 488988, 488989, 488990, 488991.